Louisiana, 2003

Damaging Winds in Louisiana, July 22, 2003

July 22, 2003 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM CST, 6 hours earlier.

Area forecast discussion, Jul 22, 2:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE JUL 22 2003

PRIMARY CONCERNS...TSRA CHANCES TONIGHT AS MAJOR UPPER TROUGH SWINGS
THROUGH THE TN/OH VALLEYS FOLLOWED BY LOW LEVEL DRYING LATE WEDNESDAY
THROUGH THURSDAY. EXPECT GRADUAL MOISTURE RETURN OVER THE WEEKEND AS
UPPER TROUGH AXIS LIFTS NEWD. LOOK FOR MORE NORMAL TEMPERATURE REGIME
FOR THE FIRST OF NEXT WEEK UNDER VERY WEAK UPPER DEFORMATION ZONE
ACROSS THE REGION.

CURRENTLY...OUTFLOW SURFACE BOUNDARY ACROSS CENTRAL MS WILL CONTINUE
SINKING SWD AS PRIMARY FRONT STILL BACK NEAR KBNA-KFSM LINE ALSO
MOVES SOUTH. WILL CONTINUE SEVERE WORDING IN ZONES THIS EVENING
UNTIL DAYTIME HEATING ABATES AND LAPSE RATES DECREASE FROM 03-06Z.
SEVERE WW 801 WILL BE IN EFFECT THIS EVENING. NWLY 50KT MID LEVEL
SPEED MAX CROSSES NRN HALF OF MS TONIGHT WITH DECREASING WINDS
WEDNESDAY NIGHT AND THURSDAY.

EXPECT THAT MAIN SURFACE DRYING SHOULD ARRIVE MIDDAY WEDNESDAY AND
CONTINUE THROUGH THURSDAY AS OVERNIGHT TEMPERATURES SLIDE BACK INTO
THE MORE BEARABLE 60S BOTH THURSDAY AND FRIDAY MORNINGS. AVN TENDING
TO DRY THINGS OUT A LITTLE TOO MUCH AND HAVE TRENDED DEWPOINT
GRAPHICS BACK TOWARD MOS SOLUTIONS FOR FRIDAY THROUGH SATURDAY.

LINGERING FRONTAL BOUNDARY ALONG THE COAST ON SATURDAY EDGES BACK
NWD FOR ISOLATED TSRA AGAIN SATURDAY EVENING AND FOR SUNDAY
AFTERNOON/EVENING. WILL KEEP MONDAY AND TUESDAY CLOSE TO CLIMATOLOGY
AS UPPER DIFFLUENT FLOW PATTERN CONTINUING WITH WRN CONUS RIDGE AND
WEAK NERN CONUS MEAN TROUGH POSITIONS HOLDING FIRM.

NOTE: NOTHING NEW AS YET...THE KDGX RADAR REMAINS OUT OF SERVICE
WITH PARTS EXPECTED TO ARRIVE LATE AFTERNOON...OUR ET STAFF STANDING
BY FOR REPAIRS.

JAN BB 070/087 064/091 066 40631
    BBBBB 092/070 093/073 092/073 092/073 092 --112122332
MEI BB 071/087 063/090 065 40641
    BBBBB 092/069 091/072 092/073 092/073 092 --111122222

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 12:47 PM CST, 7 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS
EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN
MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND
PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED
HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
TORNADOS.

A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON
AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM
ACTIVITY. ALONG WITH THE STRONG PREFRONTAL
INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR
VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY.
FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE
RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE
ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE
ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO
PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE
SOUTHEAST.

THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND
MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED
AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT
OF THE AREA.

...FLOODING...
THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY
AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR
DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 22, 2:04 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    JACKSON                   MS   WIND DAMAGE
07/22/03   HINDS                          NUMEROUS TREES
                                          DOWN...MINOR DAMAGE TO
                                          SEVERAL ROOFS...NUMEROUS
                                          POWER OUTAGES...MOST
                                          CONCENTRATED DAMAGE IN
                                          BELHAVEN AREA...REPORTED
                                          BY HINDS COUNTY EOC

0150 PM    ELLISVILLE                MS   WIND DAMAGE
07/22/03   JONES                          NUMEROUS TREES DOWN...TOP
                                          HALF OF BARN BLOWN
                                          OFF...REPORTED BY LAUREL
                                          JONES CD
Local storm report, Jul 22, 3:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ELLISVILLE                MS   WIND DAMAGE
07/22/03   JONES                          TREE TOP BLOWN DOWN ONTO
                                          MOBILE HOME...POWERLINES
                                          ALSO DOWN...REPORTED BY
                                          JONES COUNTY EMA.
Local storm report, Jul 22, 4:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HATTIESBURG               MS   WIND DAMAGE
07/22/03   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY HATTIESBURG EOC
Local storm report, Jul 22, 5:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HATTIESBURG               MS   WIND DAMAGE
07/22/03   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY HATTIESBURG EOC

0535 PM    W. HATTIESBURG            MS   WIND DAMAGE
07/22/03   LAMAR                          NUMEROUS TREES AND
                                          POWERLINES WERE BLOWN
                                          DOWN.  REPORTED BY
                                          HATTIESBURG EOC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 22, 8:00 PM CST
Where
Richland County, Alto
Measured
53 kt (61 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.367, -91.867

A few powerlines were blown down.

Thunderstorm Wind, Madison

When
July 22, 9:10 PM CST
Where
Madison County, Tallulah
Measured
53 kt (61 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.417, -91.200

A few powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366881, 5366882.